Welcome to CDC stacks | Wound Botulism Outbreak Among Persons Who Use Black Tar Heroin — San Diego County, California, 2017–2018 - 70171 | Morbidity and Mortality Weekly Report (MMWR)
Stacks Logo
Advanced Search
Select up to three search categories and corresponding keywords using the fields to the right. Refer to the Help section for more detailed instructions.
 
 
Help
Clear All Simple Search
Advanced Search
Wound Botulism Outbreak Among Persons Who Use Black Tar Heroin — San Diego County, California, 2017–2018
Filetype[PDF-175.77 KB]


Details:
  • Pubmed ID:
    30605447
  • Pubmed Central ID:
    PMC6334826
  • Description:
    During September 29-October 6, 2017, the County of San Diego Public Health Services (COSD) was notified of two patients with suspected wound botulism and a history of using black tar heroin. On October 9, COSD, which had reported an average of one wound botulism case per year during 2001-2016, sent a health alert through the California Health Alert Network, notifying Southern California providers of these two patients, including their signs and symptoms and black tar heroin exposure. In collaboration with the California Department of Public Health, COSD conducted an investigation to identify additional cases, determine risk factors for illness, estimate cost of medical care, and develop recommendations to prevent further illness. By April 18, 2018, nine (eight confirmed and one probable) patients with wound botulism were identified, all of whom were hospitalized; one of the nine died. All nine were persons who inject drugs; seven specifically reported using black tar heroin and six practiced subcutaneous injection known as skin popping. Clinically compatible signs and symptoms included muscle weakness, difficulty swallowing, blurred vision, drooping eyelids, slurred speech, difficulty breathing, loss of facial expression, or descending paralysis. All patients were treated with heptavalent botulism antitoxin (BAT). Wound botulism is likely underrecognized because of its rarity and the overlapping signs and symptoms with opioid intoxication, overdose, and other neurologic syndromes including Guillain-Barré syndrome, the Miller Fisher variant of Guillain-Barré syndrome, and myasthenia gravis. Prompt diagnosis, administration of BAT, and provision of supportive care can help stop the progression of paralysis and be lifesaving.

  • Document Type:
  • Place as Subject:
  • Main Document Checksum:
No Related Documents.
You May Also Like: